PPIs increase the risk for clostridium difficile says FDA

Last month the Food and Drug administration (FDA) formally put out an alert linking the risk of proton pump inhibitors (PPI) to clostridium difficile  associated diarrhea. Though this has been known for some time it was only now that the concerns have been raised to the level of a safety alert.

The PPIs are often viewed as a safe class of drug and are often started for valid reasons but not stopped even after the original indication is gone. As the incidence of recurrent and refractory clostridium difficile  becomes an every growing problem especially in the elderly who are often on PPIs it is becoming necessary to evaluate the risks and benefits of continuing PPIs long term.

 Bottom line: Stop PPIs if there is not longer a clear reason to be taking them.


Safety Alerts for Human Medical Products > Proton Pump Inhibitors (PPIs) – Drug Safety Communication: Clostridium Difficile-Associated Diarrhea (CDAD) Can be Associated With Stomach Acid Drugs.

Leave a Reply